Heavy Snow, Buchanan
- When
- February 27, 11:00 PM EST to February 28, 11:59 PM EST
- Where
- Buchanan forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Mixed rain and wet snow fell initially on the 28th, before changing to all snow showers during the evening hours of the 28th. Elevation dependent snow accumulations on the 28th were 1 to 3 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Mixed rain and wet snow fell initially on the 28th, before changing to all snow showers during the evening hours of the 28th. Elevation dependent snow accumulations on the 28th were 1 to 3 inches. However, accumulating snow showers continued into the 2nd of March. This yielded storm total accumulations of 3 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 27, 9:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EST SUN FEB 27 2005
.SHORT TERM (REST OF TONIGHT)...
STRONG STORM SYSTEM APPROACHING THIS EVENING...HOWEVER...THINGS HAVE
CHANGED A LITTLE FROM PREVIOUS THINKING AS TO WHAT WILL PRODUCE THE
PRECIPITATION. THE COASTAL STORM THAT WAS FIGURED TO BRING
SIGNIFICANT SNOWS TO THE EASTERN MOUNTAINS TONIGHT INTO MONDAY IS
APPEARING TO BE FASTER THAN MODELS INDICATED AND IS FURTHER OFF THE
COAST THAN MODELS SUGGESTED. AS OF 01Z THE SFC LOW WAS OVER THE
OCEAN...EAST OF JAX WITH STRONGEST PRESSURE FALLS OVER OPEN WATERS
OFF THE SOUTH CAROLINA COAST...INDICATING A STORM TRACK VERY CLOSE
TO EARLY RUNS OF THE GFS. THE WESTERN EDGE OF THE PRECIPITATION
SHIELD ASSOCIATED WITH THIS SYSTEM EXTENDS TO THE BLUE RIDGE BUT THE
BULK OF THE HEAVY PRECIP WILL BE TO THE EAST.
ANOTHER SHORTWAVE LIFTING THROUGH NORTHERN ALABAMA AND HEADED FOR
SOUTHWEST VIRGINIA LOOKS TO HAVE BECOME THE MAIN PLAYER FOR OUR AREA
NOW THAT THE COASTAL STORM WILL BE TOO FAR EAST. THIS SHORTWAVE WAS
WELL INITIALIZED BY THE 18Z NAM AND NOT AT ALL BY THE 12Z/18Z GFS.
AFTER A VERY MILD DAY TODAY AND THICKER CLOUDS MOVING IN LATE THIS
AFTERNOON...THE BOUNDARY LAYER REMAINS VERY WARM EAST OF THE
MOUNTAINS AND DEWPOINTS HAVE RISEN INTO THE UPPER 20S. AS THE
PRECIPITATION ARRIVES LATER TONIGHT INTO MONDAY...THINK MOST OF IT
WILL BEGIN AS RAIN AND REMAIN LIQUID WEST OF THE MOUNTAINS ACROSS
THE WESTERN LOWLANDS. A RAIN/SNOW MIX IS POSSIBLE ACROSS NORTHERN
WEST VIRGINIA AND SOUTHEAST OHIO AND IN THE SOUTHWEST VIRGINIA
COUNTIES. IN THE CENTRAL AND NORTHERN MOUNTAINS...SNOW SHOULD BE
THE MAIN PRECIPITATION TYPE AND EXPECT SOME SIGNIFICANT ACCUMULATING
WET SNOWS TO BEGIN LATE TONIGHT.
CURRENT FORECAST HANDLES THINGS WELL AND NOT ANTICIPATING MUCH
CHANGE...HOWEVER...DID INCREASE THE SNOW AMOUNTS IN SOUTHWEST
VIRGINIA OVERNIGHT A LITTLE THINKING SOME DYNAMICAL COOLING COULD
CHANGE RAIN TO SNOW IN SOME OF THE HIGHER ELEVATIONS. ALSO CHANGED
THE MIXED RAIN AND SNOW FOR THE LOWLANDS ON MONDAY TO MAINLY RAIN
UNTIL LATE AFTERNOON WHEN COOLER AIR COLLAPSES IN.
&&
.PREVIOUS DISCUSSION...
(ISSUED 635 PM EST SUN FEB 27 2005)
AVIATION...
VFR CONDITIONS START THE TAF PERIOD...HOWEVER...AN APPROACHING STORM
SYSTEM WILL BRING LOWER CEILINGS AND VISIBILITIES AS PRECIPITATION
BEGINS AFTER 06Z. PRECIPITATION SHOULD REMAIN ALL RAIN IN HTS/CRW
WHILE SNOW MAY MIX IN WITH RAIN AT PKB/CKB...AND MAINLY SNOW IS
EXPECTED AT EKN/BKW. CONDITIONS WILL DETERIORATE TO MVFR AND
EVENTUALLY IFR CONDITIONS DURING THE DAY MONDAY.
PREVIOUS DISCUSSION...
(ISSUED 340 PM EST SUN FEB 27 2005)
SHORT TERM (TONIGHT THROUGH MONDAY)...
OH WHAT A DIFFERENCE A MODEL MAKES. NAM HAS MUCH HEAVIER
PRECIPITATION WHILE GFS KEEPS HEAVIER PRECIPITATION TO THE EAST.
BASED ON SURFACE TRACK OF LOW...GFS SEEMS MORE REALISTIC. WILL
BASICALLY GO WITH GFS BUT HEDGE SLIGHTLY HIGHER ON MOUNTAIN
PRECIPITATION AMOUNTS AS A SOUTHEAST UPSLOPE COULD PROVIDE SOME
ENHANCEMENT.
NEXT PROBLEM IS WHETHER WE GET RAIN OR SNOW WEST OF THE MOUNTAINS
AND IN THE SOUTHERN MOUNTAINS. WARM AIR IS ALREADY IN PLACE AND ETA
IS TRYING TO COOL IT THROUGH DYNAMICS AND EVAPORATORY COOLING. THINK
THIS MAY BE TOO AGGRESSIVE CONSIDERING AFTERNOON READINGS HAVE MADE
THE UPPER 40S TO LOWER 50S TODAY. THINKING CLOUDS WILL TRAP LOW
LEVEL WARMTH AND DOWNSLOPE WILL AID KEEPING WARMER AIR...LEAVING
MORE OF A RAIN SCENARIO ON THE WESTERN AND SOUTHERN COUNTIES.
WITH ALL OF THIS...WILL GO HEAVY SNOW WARNING FROM BECKLEY THROUGH
THE NORTHERN MOUNTAINS...WITH BIGGEST TOTALS IN THE HIGHEST
ELEVATIONS. WILL KEEP WATCH IN THE NORTHEASTERN COUNTIES AROUND
CLARKSBURG AS DRIER AIR IS VERY CLOSE /TEENS DEWPOINTS JUST TO THE
NORTH/. COULD STILL SEE THIS AREA GOING EITHER WAY. DUE TO POSSIBLE
MIX WITH RAIN...WILL JUST GO ADVISORY FOR WYOMING AND MCDOWELL
COUNTIES.
(MONDAY NIGHT THROUGH WEDNESDAY NIGHT)...
IN THIS PERIOD THE MODELS ARE IN GOOD AGREEMENT. OUR REGION WILL BE
DOMINATED BY A STRONG UPPER LOW OVER THE REGION AND DEEP COLD MOIST
CYCLONIC FLOW. THIS MEANS AN IDEAL UPPER LOW WRAPAROUND
PRECIPITATION SCENARIO MONDAY NIGHT AND TUESDAY...WITH ADDED
SIGNIFICANT UPSLOPE FLOW IN THE MOUNTAINS. SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED EVERYWHERE MONDAY NIGHT AND
TUESDAY...SHIFTING MORE TOWARD THE MOUNTAINS DURING TUESDAY NIGHT
AND WEDNESDAY AS UPSLOPE FLOW BECOMES THE DOMINANT FACTOR. THUS...IN
THIS PERIOD...THERE MAY BE SEVERAL INCHES OF SNOW IN THE
LOWLANDS...AND MUCH MORE IN THE MOUNTAINS. WITH PLENTY OF COLD AIR
IN THE LOWER LEVELS SWEEPING ACROSS THE AREA FROM THE WEST EARLY
MONDAY NIGHT...PRECIPITATION THIS PERIOD EITHER STARTS OUT AS OR
RAPIDLY CHANGES TO SNOW MONDAY EVENING.
SNOW SHOWERS DIMINISH RAPIDLY BY WEDNESDAY IN THE LOWLANDS AS THE
UPPER LOW PULLS AWAY AND HIGH PRESSURE BUILDS IN...BUT IT WILL NOT
BE UNTIL WEDNESDAY NIGHT THAT THE MOUNTAINS GET A BREAK.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL THIS PERIOD. MODEL
TEMPERATURE GUIDANCE IS CLOSE THIS PERIOD...WITH THE MAV CLOSELY
FOLLOWED.
PREVIOUS DISCUSSION...
(ISSUED 200 PM EST SUN FEB 27 2005)
LONG TERM (THURSDAY THROUGH SUNDAY)...
EXTENDED PERIOD IS LESS EVENTFUL AT THIS STAGE THAN THE FIRST HALF
OF THE WEEK. THE 00Z GFS SEEMS TO BE THE OUTLIER AT THIS STAGE WITH
TRYING TO DEVELOP A DEEP LOW MOVING ACROSS THE OHIO VALLEY FOR THE
WEEKEND. THE 12Z GFS HAS CHANGED GEARS AND IS NOW LOOKING MORE LIKE
THE 00Z UKMET/ECMWF WHICH SHOWS HIGH PRESSURE IN PLACE THROUGH
FRIDAY...BUT THEN HAS SEVERAL SHORTWAVES ROTATING THROUGH THE
NORTHWEST FLOW ON THE WEEKEND BRINGING CLIPPER TYPE FEATURES ACROSS
THE REGION. AT THIS POINT...HAVE GONE MORE TOWARD THE CONSENSUS OF
THE UKMET/ECMWF/12Z GFS WITH THE FORECAST.
HIGH PRESSURE SHOULD BUILD INTO THE REGION ON THURSDAY...BUT WITH
LINGERING LOW LEVEL MOISTURE AND 850 TEMPERATURES BETWEEN -12C AND
-16C AT 850 MB...HELD SNOW SHOWERS IN THE MOUNTAINS LONGER. DRY
WEATHER SHOULD PREVAIL FROM THURSDAY NIGHT THROUGH FRIDAY EVENING AS
THE SURFACE HIGH SETTLES JUST SOUTH OF THE REGION. THE CLIPPER
SYSTEMS THEN BEGIN TO ARRIVE ON SATURDAY AND SUNDAY. TIMING WITH
THESE FEATURES IS DIFFICULT AT THIS RANGE BUT FOR NOW IT LOOKS LIKE
MIDDAY SATURDAY FOR THE FIRST WAVE AND THE SECOND ARRIVING LATE IN
THE DAY ON SUNDAY. TYPICALLY WITH THESE FEATURES IT IS SUFFICIENTLY
COLD ENOUGH FOR SNOW. BUT THE CURRENT MODELS ARE NOT AS COLD AND
COULD BRING SOME WARMER AIR NORTHWARD DEPENDING ON THE TRACK OF THE
LOW PRESSURE CENTERS. THUS HAVE ALLOWED FOR SLIGHTLY WARMER AIR AND
DO MENTION SOME MIX OF RAIN WITH EACH SYSTEM.
FOR TEMPERATURES...HAVE GONE BELOW THE MEX NUMBERS MOST PERIODS AS
IT APPEARS THAT THE 00Z GFS WAS WAY TO WARM...ESPECIALLY ON DAYS 5-7
AS IT OVER DEVELOPS A CLIPPER FEATURE AND PULLS TOO MUCH WARM AIR
NORTHWARD. GENERALLY...HAVE GONE TOWARD THE LOWEST ENSEMBLE MOS
MEMBER FOR THE TEMPERATURE FORECAST.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAVY SNOW WARNING FOR WVZ035>038-046-047 FROM 4 AM MONDAY TO
4 PM TUESDAY.
...SNOW ADVISORY FOR WVZ020-030>034-039-040 FROM 4 AM MONDAY TO 4
PM TUESDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...HCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 451 AM EST SUN FEB 27 2005 WVZ020-030>040-046-047-280950- BARBOUR WV-DODDRIDGE WV-FAYETTE WV-HARRISON WV-LEWIS WV-MCDOWELL WV- NICHOLAS WV-POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV- WEBSTER WV-WYOMING WV- 451 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST VIRGINIA. .DAY ONE... A WINTER STORM WILL BEGIN OVERNIGHT. THERE IS THE POTENTIAL FOR 1 TO 5 INCHES OF SNOW TO ACCUMULATE IN THE INITIAL PHRASE OF THE STORM...BY DAWN MONDAY. THE SNOW MAY BE WET AND COLLECT ON TREES AND POWER LINES. A WINTER STORM WATCH WAS POSTED BEFORE DAWN SUNDAY. SEE LATEST SPECIFIC COUNTY FORECASTS. MONITOR IF THE WINTER STORM WATCH IS UPGRADED TO A WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WILL CONTINUE THROUGH TUESDAY. THERE MAY BE A LULL FOR A TIME MONDAY AFTERNOON OR EARLY EVENING. HOWEVER, BACKLASH SNOW SHOWERS WILL ADD ADDITIONAL ACCUMULATIONS MONDAY NIGHT INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>019-024>029-280950- ATHENS OH-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-GALLIA OH-GILMER WV- GREENUP KY-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY- LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-MORGAN OH-PERRY OH- PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-VINTON OH- WASHINGTON OH-WAYNE WV-WIRT WV-WOOD WV- 451 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND A PORTION OF WEST VIRGINIA. .DAY ONE... RAIN AND WET SNOW WILL DEVELOP FROM SOUTH TO NORTH OVERNIGHT TONIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BY DAWN. BUT ANY ACCUMULATION MAY BE HIGHLY DEPENDENT ON ELEVATION. SEE YOUR COUNTY FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN... SNOW SHOWERS COULD EASILY ACCUMULATE MONDAY NIGHT INTO TUESDAY NIGHT...AND COULD EASILY ACCUMULATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 930 PM EST SUN FEB 27 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>019-024>029-270900- ATHENS OH-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-GALLIA OH-GILMER WV- GREENUP KY-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY- LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-MORGAN OH-PERRY OH- PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-VINTON OH- WASHINGTON OH-WAYNE WV-WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON...CLAY... CLINTWOOD...DURBIN...ELIZABETH...GALLIPOLIS...GLENVILLE... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG... POINT PLEASANT...POMEROY...RIPLEY...SPENCER...SUTTON...WAYNE... WILLIAMSON AND WINFIELD 700 PM EST SUN FEB 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A COMPLEX WEATHER PATTERN WILL AFFECT THE WESTERN LOWLANDS OF WEST VIRGINIA...NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND BUCHANAN AND DICKENSON COUNTIES OF VIRGINIA THROUGH TUESDAY. THIS PATTERN WILL BRING MAINLY RAIN LATE TONIGHT AND DURING THE DAY MONDAY...AND ACCUMULATING SNOWS MONDAY NIGHT AND TUESDAY. A VIGOROUS UPPER LEVEL LOW WILL LIFT NORTHEASTWARD THROUGH THE TENNESSEE VALLEY AND ACROSS OUR AREA LATE TONIGHT AND MONDAY... BRINGING PRECIPITATION WITH IT. THE LACK OF COLD AIR AHEAD OF THE SYSTEM AND EASTERLY DOWNSLOPE WINDS ARE EXPECTED TO RESULT IN MOSTLY RAIN OVER THE AREA LATER TONIGHT AND DURING THE DAY MONDAY. ACROSS THE FAR NORTHWESTERN PORTION OF THE AREA...INCLUDING SOUTHEASTERN OHIO AND NORTHWESTERN WEST VIRGINIA...THE RAIN MAY MIX WITH OR CHANGE TO WET SNOW FROM TIME TO TIME. HOWEVER...WITH SURFACE TEMPERATURES EXPECTED TO REMAIN JUST ABOVE FREEZING...COMBINED WITH THE INITIALLY WARM GROUND...LITTLE TO NO SNOW ACCUMULATION IS EXPECTED ACROSS THE ENTIRE AREA. AS THE UPPER LOW SHIFTS JUST NORTH AND EAST OF THE AREA MONDAY EVENING...IT WILL BECOME NEARLY STATIONARY THROUGH THE DAY TUESDAY. THIS WILL BRING MUCH COLDER AIR WITH GOOD WRAPAROUND SNOWS ACROSS THE REGION MONDAY NIGHT AND TUESDAY. BY TUESDAY EVENING...2 TO 5 INCHES OF SNOW ARE POSSIBLE OVER MUCH OF THE AREA. PERSONS SHOULD KEEP INFORMED ON THIS POTENTIAL WINTER WEATHER EVENT FOR POSSIBLE WATCHES AND WARNINGS.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438170, 5438171.